Kentucky, 2017

Damaging Wind in Kentucky, August 17, 2017

August 17, 2017 · NWS ILN · 1 event in 1 county or zone

Scattered strong to severe thunderstorms developed ahead of a cold front that was dropping through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered strong to severe thunderstorms developed ahead of a cold front that was dropping through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 17, 12:53 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 17, 12:53 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wilmington OH
153 PM EDT Thu Aug 17 2017

.SYNOPSIS...
As surface low pressure moves into the Great Lakes, increasing
southerly flow will bring moisture into the Ohio Valley today.
Showers and thunderstorms chances will increase today ahead of a
cold front which moves across the area tonight. Drier and cooler
conditions are expected on Friday, as high pressure moves into
the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An extensive cu field has developed across the forecast area and
expect thunderstorm development over the next hour or two. Hi
res models are also supportive of this. In addition there is a
broken line of storms in Indiana and expect these storms to move
into the region as well this afternoon. The main threat with
these storms this afternoon will be damaging winds, however an
isolated tornado or large hail cannot be ruled out. In addition
heavy rain will be possible with the storms as well.
Temperatures have already climbed into the 80s and are expected
to peak in the middle to upper 80s today. Went close to guidance
for high temperatures for today. Winds have also already
started to pick up with wind gusts around 20 to 25 mph expected
through the afternoon and into the evening hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Ongoing storms this evening along pre-frontal trof with moderate
instability over the area. Thunderstorms will propagate east
across ILN/s area with a few strong/severe storms possible this
evening. Actual cold front does not move through until late
tonight, so a few showers/thunderstorms could linger until the
passage. Low temperatures to range from the upper 60s northwest
to the lower 70s southeast.

Mid level s/w to pivot from the northern Great Lakes into
southern Canada with westerly flow across the Ohio Valley
Friday. In the post frontal environment surface high pressure to
build east into the region late in the day. This will allow for
decreasing clouds. Temperatures will be cooler and closer to
normal, with highs on Friday in the lower and middle 80s,

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night will have dry weather under a ridge of high pressure.
A rather potent short wave traveling across the Great Lakes on
Saturday may trigger a few thunderstorms, mainly in northern
locations. An extensive area of surface high pressure under a
westerly flow aloft will become the dominant weather pattern for
Sunday and Monday. Sunday is expected to be dry, while isolated
thunderstorms may occur in southern counties Monday due to
increasing humidity/instability in the anticyclonic circulation
around the surface high.

For Tuesday, convergence and lift associated with a cold front will
produce a good chance for thunderstorms. Chances diminish Wednesday
in drier air behind the front.

Mainly above normal temperatures will be evident through the period,
with highs reaching the 80s each day.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Thunderstorms will move into the TAF sites this afternoon and
into the early evening hours. Some shower activity will linger
into the first part of the overnight hours. Dry conditions are
then expected for the later part of the overnight hours and into
the day on Friday.

Winds will be gusty this afternoon around 20 to 25 knots. Wind
gusts will diminish tonight, however expect additional wind
gusts during the afternoon hours on Friday.

Although most cigs are expected to be VFR cannot rule out some
isolated MVFR cigs. Vsbys will also be reduced with some of the
thunderstorm activity. Model soundings are indicating MVFR To
IFR cigs developing later in the overnight hours. Some MVFR
vsbys will also be possible during this time. Cu are expected
for the daytime hours on Friday.

OUTLOOK...Thunderstorms are possible on Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...Novak
SHORT TERM...AR
LONG TERM...Coniglio/Sites
AVIATION...Novak
Hazardous weather outlook, Aug 17, 3:43 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
443 AM EDT Thu Aug 17 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
443 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.
Showers and thunderstorms will increase in coverage this afternoon
and continue into this evening ahead of an approaching cold front. A
few of the storms could produce damaging winds. Also, heavy rain may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 2:12 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
312 PM EDT THU AUG 17 2017

OHZ045-052>054-062-171945-
Champaign OH-Madison OH-Union OH-Clark OH-Greene OH-
312 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHAMPAIGN...
EASTERN CLARK AND NORTHEASTERN GREENE COUNTIES IN WEST CENTRAL
OHIO...MADISON AND SOUTHWESTERN UNION COUNTIES IN CENTRAL OHIO UNTIL
345 PM EDT...

At 312 PM EDT, radar indicated strong thunderstorms along a line
extending from near West Liberty to 6 miles southeast of Urbana to
near Cedarville, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Springfield, Marysville, Urbana, London, Yellow Springs, Jefferson,
Plain City, West Jefferson, Cedarville, South Charleston,
Mechanicsburg, North Lewisburg, Choctaw Lake, Wilberforce, Harmony,
Lisbon, Brighton, Milford Center, Lafayette and South Vienna.

This includes I-70 in Ohio between mile markers 54 and 84.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4012 8326 3985 8328 3974 8353 3972 8392
      3999 8378 4019 8385 4023 8357 4023 8355
      4024 8355 4026 8339
TIME...MOT...LOC 1912Z 248DEG 39KT 4019 8373 4002 8368 3983 8379

Hickman
Special weather statement, Aug 17, 2:15 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
315 PM EDT THU AUG 17 2017

OHZ054-062-063-072-171945-
Fayette OH-Madison OH-Clinton OH-Greene OH-
315 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAYETTE...NORTHERN
CLINTON...SOUTHEASTERN GREENE AND SOUTHWESTERN MADISON COUNTIES UNTIL
345 PM EDT...

At 315 PM EDT, radar indicated a strong thunderstorm near Xenia,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Xenia, Jamestown, Jeffersonville, Wilberforce, New Jasper, South
Solon, Bowersville, Port William, Milledgeville, Octa, Paintersville,
Rosemoor, Bloomington, Middleton Corner, Lumberton, Oakland,
Bookwalter, Kingman, Bell Center and Shady Grove.

This includes I-71 in Ohio between mile markers 44 and 73.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3954 8348 3946 8397 3954 8398 3957 8398
      3957 8399 3968 8400 3972 8392 3975 8349
TIME...MOT...LOC 1915Z 256DEG 35KT 3962 8386

Hickman
Special weather statement, Aug 17, 2:18 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
318 PM EDT THU AUG 17 2017

KYZ093-OHZ071-072-077>079-171945-
Campbell KY-Hamilton OH-Clermont OH-Brown OH-Warren OH-Clinton OH-
318 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAMPBELL...
EASTERN HAMILTON...CLERMONT...NORTHWESTERN BROWN...SOUTHERN WARREN
AND CLINTON COUNTIES UNTIL 345 PM EDT...

At 317 PM EDT, radar indicated strong thunderstorms along a line
extending from 7 miles southeast of Waynesville to Dayton, Kentucky,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Cincinnati, Mason, Lebanon, Norwood, Fort Thomas, Newport,
Wilmington, Blue Ash, Loveland, Reading, Montgomery, Madeira,
Milford, Bellevue, Deer Park, Dayton, Blanchester, Southgate,
Forestville and Amelia.

This includes the following Interstates...
 I-71 in Ohio between mile markers 1 and 23, and between mile markers
29 and 43.
 I-75 in Ohio between mile markers 1 and 3.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3908 8450 3910 8451 3910 8458 3945 8414
      3953 8358 3938 8359 3927 8377 3922 8381
      3922 8384 3924 8383 3925 8386 3910 8387
      3897 8402
TIME...MOT...LOC 1917Z 272DEG 23KT 3947 8398 3911 8443

Franks
Special weather statement, Aug 17, 2:31 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
331 PM EDT THU AUG 17 2017

KYZ090>097-OHZ078-172000-
Boone KY-Pendleton KY-Owen KY-Kenton KY-Campbell KY-Bracken KY-
Gallatin KY-Grant KY-Clermont OH-
331 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BRACKEN...
KENTON...CAMPBELL...SOUTHERN BOONE...GRANT...OWEN...PENDLETON...
EASTERN GALLATIN AND SOUTHERN CLERMONT COUNTIES UNTIL 400 PM EDT...

At 331 PM EDT, radar indicated strong thunderstorms along a line
extending from Highland Heights to 7 miles west of Dry Ridge to 6
miles northwest of Owenton, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Covington, Independence, Erlanger, Fort Thomas, Newport, Edgewood,
Alexandria, Highland Heights, Taylor Mill, Fort Wright, Williamstown,
Southgate, Walton, Falmouth, Claryville, Amelia, Crittenden, Wilder,
Bethel and New Richmond.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 68 and 77.
 I-75 in Kentucky between mile markers 144 and 175.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3851 8498 3852 8498 3852 8503 3856 8501
      3857 8504 3857 8507 3872 8481 3908 8449
      3902 8432 3904 8432 3897 8403 3892 8403
      3851 8451 3849 8456 3842 8464
TIME...MOT...LOC 1931Z 278DEG 22KT 3904 8443 3872 8473 3858 8496

Franks
Special weather statement, Aug 17, 2:42 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
342 PM EDT THU AUG 17 2017

OHZ053>055-063-064-172015-
Fayette OH-Madison OH-Franklin OH-Pickaway OH-Clark OH-
342 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
FRANKLIN...NORTHERN FAYETTE...NORTHWESTERN PICKAWAY...SOUTHEASTERN
CLARK AND MADISON COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT, radar indicated strong thunderstorms along a line
extending from Choctaw Lake to near Sabina, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Columbus, Grove City, Washington Court House, London, Jefferson, West
Jefferson, Mount Sterling, Jeffersonville, Bloomingburg, New Holland,
Choctaw Lake, Lake Darby, Valleyview, Lafayette, South Solon, Midway,
Harrisburg, Orient, Milledgeville and Octa.

This includes the following Interstates...
 I-70 in Ohio between mile markers 70 and 86.
 I-71 in Ohio between mile markers 63 and 95.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8307 3955 8323 3955 8367 4000 8353
TIME...MOT...LOC 1942Z 263DEG 30KT 3995 8347 3957 8363
Special weather statement, Aug 17, 2:45 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
345 PM EDT THU AUG 17 2017

OHZ063-071>073-077>080-172015-
Hamilton OH-Clermont OH-Highland OH-Brown OH-Ross OH-Warren OH-
Fayette OH-Clinton OH-
345 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HAMILTON...NORTHERN CLERMONT...NORTHWESTERN BROWN...SOUTHEASTERN
WARREN...SOUTHERN FAYETTE...CLINTON...HIGHLAND AND NORTHWESTERN ROSS
COUNTIES UNTIL 415 PM EDT...

At 344 PM EDT, radar indicated strong thunderstorms along a line
extending from near Sabina to Withamsville, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Torrential rainfall...

Locations impacted include...
Washington Court House, Wilmington, Milford, Hillsboro, Greenfield,
Blanchester, Forestville, Amelia, Mount Orab, Sabina, Williamsburg,
Batavia, Lynchburg, Leesburg, New Vienna, Sardinia, New Holland,
Coldstream, Salem Heights and Withamsville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3906 8441 3955 8372 3955 8326 3952 8327
      3951 8317 3951 8315 3894 8387
TIME...MOT...LOC 1944Z 275DEG 24KT 3953 8366 3903 8427

Franks

The radar

The Cincinnati radar (KILN), 88 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pendleton

When
August 17, 2:54 PM EST to 3:00 PM EST
Where
Pendleton County, 0.88 mi SW of De Mossville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.790, -84.430

A large tree was downed and was blocking Mathis Lane near Highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709783.